seizure?

AJemt

Forum Crew Member
62
0
0
You’ve just finished checking your unit and are sitting down at the computer to work on some paperwork when the tones go off....
“Roberts Township, 616 Bird Road, for seizures. Medic 1-3, class 1. Roberts Township, 616 Bird Road for seizures, medic 1-3 is due, class 1; time out 0745.”
Upon response, your update is as follows: “Medic 1-3 responding at 0746. You have a 34 y/o/f hx of epilepsy in status seizure; pt has been in siezure for about one hour. Go to building #7.”

ATF a personal nurse who is with the pt; pt is lying on her bed seizing. nurse states pt lives alone with her seizure alert dog, and home health nurses come to check on her; pt has been seizing for about an hour when they called 911. pt is on phenobarb and a few other meds, allergic to dilantin, tegretol, and a couple other meds that really aren't important right now. current pulse is 88, resps are about 16, seizures are not big, just small twitches of whole body, with a few larger movements. pt remains in seizure, yet she is maintaining her own airway and still breathing WNL. BP is unattainable due to the continued movement.

what do you do?
and what do you do with the dog?
 
Last edited by a moderator:

fma08

Forum Asst. Chief
833
2
18
ABC's are taken care of, (sounded like anyway from the scenario) move away stuff around to protect pt from harm. skin color/temp/condition? O2 sats? was it a radial pulse taken? get the full Hx of meds, and our protocol allows for 2.5mg Versed IV, if you cant get an IV, 5mg IM. Since the pt. has been seizing this long, i'd be inclined to give the Versed, being ready to bag if needed, since she's on phenobarb and making sure she's not allergic. Then wait for the seizure to subside, O2, establish an IV, put on cardiac monitor, check blood sugar and temp, grab a BP, transport, have the home health care people that know her arrange something for the dog.... ooo... check to see if she may be pregnant... just to rule out eclampsia. If it happens to be eclampsia, then 1-4gm MgSO4 IV.
 

Ops Paramedic

Forum Captain
263
0
0
I am with FM08 so far on this one, barring the meds, we use different meds. As for the BP, two things: One being that the chances are good for the BP to be elevated (Do you have to try and measure it if you cant and you know what it is leaning toward??) and the second is that if the pt was having "continued movement", i would "gestimate" thet the pulse rate was not ovtained from an ECG or SpO2 monitor, but rather a manual pulse. If this is the case and you got the pulse from the radials, your can estimate the BP at above 90mmHg systolic.

As for the Phenobarb (is it Phenobarbitol, or Phenobarbiton?), this could be be treason for the seizure, i.e., it has expiered, needs to be reviewed, or the patient did not take his meds...
 
OP
A

AJemt

Forum Crew Member
62
0
0
SpO2 mid to low 90s.....no chance of pregnancy (birthcontrol, and abstinance). no clue which phenobarb (didn't realized there was a difference - sorry) other than that bottle is about half empty, its a good script and not expired
. most movement was in the pts extremities not so much arching back etc. BGL WNL. BP was relatively normal (not high or low, mid 120s i think or 130s can't quite remember). pt takes all her meds very compliant, also is mentally disabled.
can't get the nurses to get you anyone for the dog (they're on their way out hte door telling you to just pull it shut behind you (you're in the process of loading hte pt). pts on her bed, per nurse pt skin is only a little paler than normal.

just out of curiousity, does anyone have a protocol in place at their company for txpt of service animals?
 
Last edited by a moderator:

fma08

Forum Asst. Chief
833
2
18
i'm not familiar with phenobarbiton... got a link for some info?
 
OP
A

AJemt

Forum Crew Member
62
0
0
it was pointed out to me that i have an address in the scenario. address and ems unit numbers are completely fictional - pt complaints, and other details are as real as i can remember them. the address and unit numbers are there b/c i pulled the scenario out of something i was writing. sorry for any confusion....

and for the actual outcome...

initially there was some question as to whether or not pt was seizing, or only having pseudo-seizures.

Pt was most definitely having a seizure. ALS o/s pushed 10mg valium IV per standing protocols; this broke the seizure very very briefly. Medic called for orders for Versed, got orders for 3mg; gave and broke seizure; pt started to come around and then went back
into seizure. O/A at hospital pt had had a total of 10 valium and 6 versed; pt still seizing. not sure how much they gave her in the ER but i know they did do a CT scan and the seizures were eventually broken.
The dog was transported with the pt, and was used to the procedure (being transported along with), only thing we had to do was tie the dog up on the other side of her so he wouldnt' get in the way of the IV (he was really friendly and kept trying to lick his thanks). ER and hospital staff are well acquainted with the pt and the dog stays with her in the hospital, laying in between her legs.
 

Top